Harris GE Siemens
CTisUS Sponsers
Everything you need to know about Computed Tomography (CT)
         Share on Facebook

IV Contrast

Have you ever seen a patient develop diffuse erythema distal to the IV injection site in the absence of extravasation?
questionHere is the answer courtesy of Richard A. Vitti MD from Medical Affairs at GE Healthcare.

Rare, isolated cases of localized redness at the injection site have been reported to us at GE Healthcare over the years since the introduction of our non-ionic Omnipaque and Visipaque products. We conducted a thorough literature search and only one article was found (Cohan, 1997) that directly reports on such localized reactions. The article describes 5 cases of local injection site reactions with ionic and non-ionic media in 22,254 injections, although a 2-5% rate is reported in this article based on two older references. The authors attribute the reactions to, "local irritative effect of contrast medium on vascular endothelium."


For completeness, I have attached the Cohan reference and three other articles describing skin reactions to iodinated contrast media. The latter deal primarily with what are known as "drug rashes" or "drug eruptions" which are not unique to the iodinated contrast media class of drugs. These types of reactions are different than what has been described here.

This case should be reported to GE Healthcare's Pharmacovigilance and Safety department , toll-free, at 1-800-654-0118, option #2, then option #1. As a responsible manufacturer, GE Healthcare treats all such reactions seriously and encourages prescribers to report any adverse reactions to us.

Local Reactions after Injection of Iodinated Contrast Material: Detection, Management and Outcome Cohan RH et al Vol 4, No 11, November 2011

<< Previous Question | Next Question >>